Heavy Rain, Spencer
- When
- May 2, 2:30 PM CST to 3:30 PM CST
- Where
- Spencer County, Rockport to Hatfield
- Reported by
- Unknown
- Coordinates
- 37.880, -87.050
Some street flooding occurred in Rockport and Hatfield.
An occluding surface low over southwest Iowa moved northeast into southeast Minnesota. A trailing cold front pushed eastward through the Mid-Mississippi Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An occluding surface low over southwest Iowa moved northeast into southeast Minnesota. A trailing cold front pushed eastward through the Mid-Mississippi Valley. A weakening complex of storms during the morning was followed by regeneration of storms in the afternoon as a low-level jet developed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 2, 1:12 PM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 212 PM CDT FRI MAY 2 2008 .DISCUSSION... THIS WILL BE RATHER BRIEF DUE TO ONGOING SEVERE WEATHER. MAIN CHALLENGES CONTINUE TO BE POPS...COVERAGE...AND TIMING WITH ONGOING SYSTEM...THEN AGAIN THE LATTER HALF OF NEXT WEEK WITH THE NEXT WEATHER SYSTEM. COLD FRONT AT THE DOORSTEP OF OUR FAR WESTERN COUNTIES AT THE TIME OF THIS WRITING...AND MOVING EASTWARD. BIGGEST CHALLENGE IN THE SHORT TERM IS TO DETERMINE CONVECTIVE TRENDS WITH THE HUGE AREA OF ONGOING CONVECTION AND THEN THE POTENTIAL FOR NEW DEVELOPMENT BETWEEN THE BACK EDGE OF THIS AREA AND THE FRONTAL BOUNDARY. BASED ON THE EASTWARD MOVEMENT OF CURRENT SYSTEM...WILL BE TRIMMING BACK POPS TONIGHT AND SATURDAY. MODELS IN DECENT AGREEMENT THAT THE SOUTHEAST HALF OF OUR CWA WILL BE THE GREATEST AFFECTED. PRECIP SHOULD BE CLEAR OF THE ENTIRE CWA BY MIDAY SATURDAY. IN THE WAKE OF THIS SYSTEM SURFACE HIGH PRESSURE AND SLOWLY RISING HEIGHTS ALOFT SHOULD KEEP THE REGION DRY THROUGH TUESDAY NIGHT. MODELS BACK TO SOME DISAGREEMENT AS TO THE ONSET OF POPS/WX WITH THE NEXT SYSTEM...BUT THE ECMWF STILL RELATIVELY CONSISTENT BY KEEPING IT DRY THROUGH TUESDAY NIGHT. FROM WEDNESDAY THROUGH THE END OF THE FORECAST CYCLE WILL JUST GO WITH SCHC POPS UNTIL WE GET A BETTER FEEL/SIGNAL FOR TIMING/COVERAGE/ETC. && .AVIATION... COLD FRONT STILL TO OUR WEST EARLY THIS AFTERNOON. EARLY MORNING CONVECTION THAT MOVED ACROSS THE AREA...CONTINUES TO IMPACT KEVV AND KOWB. NEW CONVECTION IS FORMING IN THE WAKE OF THIS ACTIVITY...WHICH WILL THREATEN KCGI AND KPAH...AND EVENTUALLY KEVV AND KOWB. MVFR CIGS AND VSBYS HAVE BEEN COMMONPLACE WITH THE SHOWERS AND THUNDERSTORM ACTIVITY...WITH OCCASIONAL IFR/LIFR CONDITIONS IN THE HEAVIEST STORMS. GRADIENT WINDS SUSTAINED AT 15 TO 20 KTS WITH HIGHER GUSTS HAVE ALSO BEEN PRESENT WITH THE HIGHEST GUSTS ASSOCIATED WITH THE THUNDERSTORMS. BIGGEST QUESTION IS HOW MUCH COVERAGE OF PRECIPITATION WE WILL HAVE BEHIND THE INITIAL BAND DUE TO STABLE CONDITIONS LEFT BEHIND IT. HOWEVER...SCATTERED CONVECTION HAS BEGUN TO FORM IN SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS DIRECTLY AHEAD OF THE FRONT...THEREFORE SCATTERED ACTIVITY WILL DEFINITELY BE POSSIBLE. TIMING WILL BE THE MAIN ISSUE. HAVE INCLUDED TEMPO GROUPS FOR THE BEST TIME FOR CONVECTION. BEHIND THE FRONT...LOW LEVEL MOISTURE SCOURS OUT AND WE ARE LEFT WITH SOME MID LEVEL MOISTURE. WINDS WILL BE SLOW TO SHIFT AROUND TO THE WEST...AND WILL LIKELY WAIT UNTIL AROUND SUNRISE TOMORROW MORNING TO DO SO. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && LONG TERM....JP AVIATION...CW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 311 PM CDT FRI MAY 2 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>007-010-014-015-018- 019-MOZ076-086-087-100-107>112-114-031515- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-CRITTENDEN-UNION KY-WEBSTER-HENDERSON-DAVIESS-PERRY MO- BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD- SCOTT-MISSISSIPPI-NEW MADRID- 311 PM CDT FRI MAY 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE QUAD STATE REGION. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS...WITH A FEW TORNADOES POSSIBLE AS WELL. AN INITIAL LINE OF THUNDERSTORMS OVER THE SOUTHEAST HALF OF THE REGION WILL CONTINUE TO MOVE EASTWARD. THE THUNDERSTORMS ON THE LEADING EDGE OF THIS LINE WILL BE CAPABLE OF PRODUCING STRONG WINDS...TORRENTIAL DOWNPOURS AND HAIL. A TORNADO OR TWO CANNOT BE RULED OUT. AFTER THIS LINE OF STORMS PASSES ON THROUGH THE AREA...THERE IS SOME QUESTION ON HOW MUCH OF A SEVERE THREAT THERE WILL BE THE REST OF THE AFTERNOON AND EVENING. WITH SOME CLEARING BEHIND THE INITIAL LINE OF STORMS...IF ENOUGH INSTABILITY DEVELOPS...WE COULD HAVE ANOTHER ROUND OF SEVERE WEATHER LATE THIS AFTERNOON INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE FROM NEXT WEDNESDAY THROUGH FRIDAY AS THE NEXT WEATHER SYSTEM BEGINS TO AFFECT THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED INTO THE EVENING HOURS. KYZ008-009-011>013-016-017-020>022-031515- MARSHALL-CALLOWAY-LYON-TRIGG-CALDWELL-HOPKINS-CHRISTIAN-MCLEAN- MUHLENBERG-TODD- 311 PM CDT FRI MAY 2 2008 ...TORNADO WATCH #250 REMAINS IN EFFECT UNTIL 5 PM CDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE QUAD STATE REGION. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS...WITH A FEW TORNADOES POSSIBLE AS WELL. AN INITIAL LINE OF THUNDERSTORMS OVER THE SOUTHEAST HALF OF THE REGION WILL CONTINUE TO MOVE EASTWARD. THE THUNDERSTORMS ON THE LEADING EDGE OF THIS LINE WILL BE CAPABLE OF PRODUCING STRONG WINDS...TORRENTIAL DOWNPOURS AND HAIL. A TORNADO OR TWO CANNOT BE RULED OUT. AFTER THIS LINE OF STORMS PASSES ON THROUGH THE AREA...THERE IS SOME QUESTION ON HOW MUCH OF A SEVERE THREAT THERE WILL BE THE REST OF THE AFTERNOON AND EVENING. WITH SOME CLEARING BEHIND THE INITIAL LINE OF STORMS...IF ENOUGH INSTABILITY DEVELOPS...WE COULD HAVE ANOTHER ROUND OF SEVERE WEATHER LATE THIS AFTERNOON INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE FROM NEXT WEDNESDAY THROUGH FRIDAY AS THE NEXT WEATHER SYSTEM BEGINS TO AFFECT THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED INTO THE EVENING HOURS. CW/JP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1244 PM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM TSTM WND DMG GLENALLEN 37.32N 90.03W
05/02/2008 BOLLINGER MO LAW ENFORCEMENT
LATE REPORT. DOWNED TREES NEAR THE COMMUNITY. ALSO
REPORTED NEAR PATTON AROUND THE SAME TIME.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1254 PM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM FLASH FLOOD CAIRO 37.00N 89.18W
05/02/2008 ALEXANDER IL LAW ENFORCEMENT
OLIVE BRANCH TOWN ROAD CLOSED DUE TO FLOODING.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1255 PM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM FLASH FLOOD MOUND CITY 37.09N 89.16W
05/02/2008 PULASKI IL LAW ENFORCEMENT
STANDING WATER OF SEVERAL LOW-LYING ROADS WITH HIGHWAY
DEPARTMENT RESPONDING TO LOCATIONS NOW.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
144 PM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM FLASH FLOOD MARION 37.33N 88.08W
05/02/2008 CRITTENDEN KY LAW ENFORCEMENT
STANDING WATER ALONG HIGHWAY 365 BETWEEN MILE MARKERS 1
AND 2, AND LONG HIGHWAY 664N AT THE 6 MILE MARKER.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
242 PM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND GST MAYFIELD 36.74N 88.65W
05/02/2008 E60 MPH GRAVES KY TRAINED SPOTTER
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
251 PM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG DRAFFENVILLE 36.94N 88.34W
05/02/2008 MARSHALL KY LAW ENFORCEMENT
2 DOWNED TREES ALONG 2 SEPERATE HIGHWAYS.
&&
SMITTYThe national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Some street flooding occurred in Rockport and Hatfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99054.